Texas, 2010

Flash Flooding in Texas, May 14 to 15, 2010

May 14 to 15, 2010 · NWS HGX · 3 events in 3 counties and zones

Scattered thunderstorms over southeast Texas produced flooding over portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered thunderstorms over southeast Texas produced flooding over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 5:33 PM CST, 27 minutes earlier.

Area forecast discussion, May 14, 5:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
633 PM CDT FRI MAY 14 2010

.DISCUSSION...
00Z TAF DISCUSSION.

&&

.AVIATION...
BROKEN LINE OF THUNDERSTORMS FROM JUST W OF KCXO/KUTS DOWN TO
KSGR AND THEN TO KVCT IS SLOWLY MOVING E WITH SOME CELLS MOVING N
OFF THE GULF. SOME OF THESE CELL MERGERS HAVE RESULTED IN
ENHANCED AREAS OF TSRA MAINLY OVER KSGR. RIGHT NOW THIS ACTIVITY
IS ANTICIPATED TO SLOWLY DRIFT OVER KIAH AND KHOU OVER THE NEXT
HOUR OR TWO. MAIN THREATS WILL BE HEAVY RAINFALL REDUCING VSBY TO
1SM OR LESS AND SOME BRIEF GUSTY WINDS FROM THE WNW. SUSPECT
CONVECTION WILL BEGIN TO WANE AROUND 01Z- 02Z AS INSTABILITY
DECREASES. BASED OFF 12Z WRF- ARW...THINK CONVECTION WILL SLOWLY
COME TO AN END AROUND 05Z. KEEP MVFR CIGS IN PLACE OVERNIGHT WITH
ENE-SE WINDS ACROSS THE AREA. TOMORROW WILL BE ANOTHER QUESTION
MARK WITH CONVECTION. WILL HAVE TO RE- EVALUATE THESE
POSSIBILITIES IN THE 06Z TAFS BUT COULD SEE ISO ACTIVITY DURING
THE DAY TOMORROW.

39

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT FRI MAY 14 2010/

DISCUSSION...
A SLIGHTLY AMPLIFIED ZONAL PATTERN WILL BE OVER SE TX THROUGH THE
NEXT SEVEN DAYS. ALMOST DAILY SHORTWAVE TROUGHS WILL MOVE ACROSS THE
AREA AND KEEP CHANCES OF RAIN IN PLACE. THE MODELS ARE DIFFERING IN
THEIR SOLUTIONS WHICH HAS ADDED TO THE UNCERTAINTY. DID NOT FEEL
CONFIDENT ENOUGH TO INSERT LIKELY POPS BEYOND THE FIRST PERIOD. THE
MAIN FRONTAL BOUNDARY WILL BE NORTH TOWARD THE RED RIVER AREA AND THE
SURFACE BOUNDARIES OVER SE TX WILL BE MESO-SCALE DRIVEN.

THE MAIN FORECAST CONCERN FOR THIS EVENING IS THE STRENGTH OF THE
THUNDERSTORMS ENTERING THE AREAS WEST OF INTERSTATE 45. ALTHOUGH
THERE MAY BE SMALL HAIL AND STRONG GUSTY WINDS...LOCALLY HEAVY
RAINFALL LOOKS TO BE THE BIGGEST THREAT. THE DRY ANTECEDENT
CONDITIONS WAS REFLECTED IN THE GRIDDED FLASH FLOOD GUIDANCE OF ABOUT
3 TO 5 INCHES PER HOUR. ONE HOUR PRECIP RATES SO FAR HAS BEEN ONE
TO THREE INCHES PER HOUR. HOWEVER...SOME AREAS JUST WEST THE JACKSON
COUNTY LINE WERE 3 TO 3.5 INCHES PER HOUR. RAINFALL RATES MAY GET
HIGH ENOUGH TO GENERATE MINOR STREET FLOODING AND WILL ADJUST THE
HAZARDOUS WEATHER OUTLOOK TO REFLECT THIS.

OVER THE WEEKEND...BETTER CHANCES FOR RAIN LOOK TO OCCUR SATURDAY
THAN SUNDAY. THE ECMWF INDICATED AT LEAST A SLIGHT CHANCE FOR RAIN
THROUGH THE NEXT WORK WEEK.

40

MARINE...
SCATTERED SHOWERS WILL BE POSSIBLE FRIDAY AFTERNOON ACROSS THE
COASTAL WATERS WITH THE GREATEST CONCENTRATION IN THE BAYS AND WEST
OF A LINE FROM FREEPORT SOUTHWARD. ONSHORE WINDS EXPECTED THROUGHOUT
MUCH OF THE UPCOMING WEEK WITH WAVE HEIGHTS DECLINING BY SUNDAY
EVENING. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  87  70  85  70 /  40  40  30  30  30
HOUSTON (IAH)              69  87  70  87  69 /  60  40  30  30  30
GALVESTON (GLS)            74  82  75  82  74 /  50  40  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY AFTERNOON
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

AVIATION/MARINE...39
Hazardous weather outlook, May 14, 3:11 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 PM CDT FRI MAY 14 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-151300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
411 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST TEXAS THIS EVENING. A
FEW OF THE STORMS MAY GENERATE MINOR FLOODING...ESPECIALLY OVER
URBAN LOCATIONS. RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED
WITH ISOLATED AMOUNTS OF TWO TO FOUR INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The radar

The Houston radar (KHGX), 73 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fort Bend

When
May 14, 6:00 PM CST to 8:15 PM CST
Where
Fort Bend County, 1.95 mi NW of Rosenberg to 1.69 mi NW of Rosenberg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.567, -95.826

US Highway 90 Alternate was closed due to flooding at the State Highway 36 intersection near Rosenberg.

Flash Flood, Harris

When
May 14, 6:58 PM CST to May 15, 1:30 AM CST
Where
Harris County, 1.2 mi SSW of Little York to 1.04 mi W of Jetero
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.855, -95.409

Interstate 45 feeder roads were impassable due to high water over the roadway. One fatality occurred when a vehicle drove off the feeder road and into a retention pond. This occurred on the 6900 block of Interstate 45 between West Little York and West Parker Road.

Flash Flood, Galveston

When
May 14, 9:15 PM CST to 11:00 PM CST
Where
Galveston County, 0.83 mi SSW of (Gls)scholes Fld Gal to 1.04 mi SW of (Gls)scholes Fld Gal
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.258, -94.853

Heavy rainfall led to inundation of Steward Road on Galveston Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Harris2010-05-1447FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234466, 234586, 234590.